Maximum entropy flows for single-source networks

Tanyimboh, T.T. and Templeman, A.B. (1993) Maximum entropy flows for single-source networks. Engineering Optimization, 22 (1). pp. 49-63. ISSN 0305-215X

Text (Tanyimboh-Templeman-EO-1993-Maximum-entropy-flows-for-single-source-networks)
Accepted Author Manuscript

Download (3MB)| Preview


    This paper was prompted by growing evidence that Shannon's measure of uncertainty can be used as a surrogate reliability measure for water distribution networks. This applies to both reliability assessment and reliability-governed design. Shannon's measure, however, is a non-linear function of the network flows. Therefore, the calculation of maximum entropy flows requires non-linear programming. Hence a simpler, more accessible method would be most useful. This paper presents an alternative and rigorous method for calculating maximum entropy flows for single-source networks. The proposed method does not involve linear or non-linear programming. Also, it is not iterative. Consequently the method is very efficient. In this paper, the methodology is described, several examples are presented and an algorithm is suggested.